Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 26, NWS Mobile, AL

February 10, 2020Greene County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Feb 10, 2020, 6:08 PM CST for Greene County, Wayne County, Mississippi. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 10, 2020, 6:08 PM CST (00:08 UTC)
Expired
Feb 10, 2020, 6:45 PM CST
In force
37 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 98 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 10, 6:08 PM CSTTORNADO3 Wnw Piave, MSTORNADO TOUCHED DOWN JUST EAST OF OLD DITCH RD CAUSING NUMEROUS SNAPPED SOFTWOOD PINES. AS THE TORNADO PROGRESSED NORTHEAST, WIDTH INCREASED TO APPROXIMATELY 200 YARDS WITH A CLEAR CONVERGENT PATTERN OF SNAPPED SOFTWOODS. AS THE TORNADO APPROACHED PIAVE CHURCH
Feb 10, 6:10 PM CSTTSTM WND DMG2 Nnw Piave, MSDAMAGE TO TREES AND A COUPLE OF HOUSES ON PIAVE CHURCH ROAD BETWEEN UNION ROAD AND HIGHWAY 63. POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2020-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2020-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

300 
WUUS54 KMOB 110008
SVRMOB
MSC041-153-110045-
/O.NEW.KMOB.SV.W.0026.200211T0008Z-200211T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
608 PM CST Mon Feb 10 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wayne County in southeastern Mississippi...
  Northwestern Greene County in southeastern Mississippi...

* Until 645 PM CST.

* At 607 PM CST, a severe thunderstorm was located 11 miles south of
  Clara, or 11 miles northeast of Richton, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Clara and Buckatunna. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3166 8861 3159 8850 3147 8845 3145 8845
      3133 8880 3136 8884 3143 8884 3143 8889
TIME...MOT...LOC 0007Z 237DEG 37KT 3143 8876 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Black
2 follow-up statements
115 
WWUS54 KMOB 110019
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
619 PM CST Mon Feb 10 2020

MSC041-153-110045-
/O.CON.KMOB.SV.W.0026.000000T0000Z-200211T0045Z/
Wayne MS-Greene MS-
619 PM CST Mon Feb 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR SOUTHEASTERN WAYNE AND NORTH CENTRAL GREENE COUNTIES...

At 619 PM CST, a severe thunderstorm was located 6 miles southeast of
Clara, or 12 miles south of Waynesboro, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3166 8861 3159 8850 3147 8845 3137 8873
      3146 8881
TIME...MOT...LOC 0019Z 237DEG 37KT 3150 8863 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Black
262 
WWUS54 KMOB 110029
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
629 PM CST Mon Feb 10 2020

MSC041-110038-
/O.CAN.KMOB.SV.W.0026.000000T0000Z-200211T0045Z/
Greene MS-
629 PM CST Mon Feb 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GREENE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3163 8856 3159 8850 3147 8845 3143 8860
      3143 8864 3144 8866 3148 8872
TIME...MOT...LOC 0028Z 237DEG 37KT 3155 8854 

$$

MSC153-110045-
/O.CON.KMOB.SV.W.0026.000000T0000Z-200211T0045Z/
Wayne MS-
629 PM CST Mon Feb 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CST
FOR SOUTHEASTERN WAYNE COUNTY...

At 628 PM CST, a severe thunderstorm was located over Buckatunna, or
10 miles southeast of Waynesboro, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Buckatunna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3163 8856 3159 8850 3147 8845 3143 8860
      3143 8864 3144 8866 3148 8872
TIME...MOT...LOC 0028Z 237DEG 37KT 3155 8854 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 3:39 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Feb 10, 3:39 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
339 PM CST Mon Feb 10 2020

.NEAR TERM UPDATE /Now Through Tuesday night/...A surface cold front
has moved to near the Natchez Trace at noontime. Shortwave energy
continues to stream northeast over the Southeast on the north
side of an upper ridge over the Gulf of Mexico/Southeast,
resulting in a broad area of southerly 35 to 55 knot low level
flow along and southeast of the front, along with scattered rain-
showers and a few thunderstorms over the region. Greatest activity
has been just northwest of the forecast area, with some
convection spilling over northwestern and western portions of the
forecast area. Guidance is advertising an increase in the low
level flow later this afternoon into tonight as the region sees an
uptick in passing energy. Am still expecting best coverage to
remain just northwest of the forecast area the rest of today into
tonight, then a decrease later tonight into Tuesday as the
quantity of passing shortwaves decrease. Best instability at this
time remains along and west of the Tombigbee River. With the best
combination of instability, wind shear (latest SPC analysis
advertising 50-60kts of bulk shear over Mississippi at this time),
and surface convergence being northwest of the forecast area, am
expecting any strong to severe storms to generally remain
northwest of the forecast area as the low level flow increases
again this afternoon into tonight.

Tuesday into Tuesday night, the surface front stalled northwest of
the forecast area shifts south over the forecast area in response
to another round of shortwave energy moving northeast over the
region. This front ultimately stalls north of the northern Gulf
coast. A shortwave system digging south over the desert southwest
combined with the upper ridge over the Southeast building north a
bit will bring a weaker low level flow more parallel to the
sinking front, but strong/perpendicular enough for numerous
showers to the forecast area as the front sags south over the
region. Instability in the model soundings remains small to nil
due to the influence of the upper ridge, so have left thunder out
of the weather grids.

The next item to deal with is fog chances tonight into mid week.
Guidance, both physical and statistical, continues to advertise
advection fog forming as warm, most Gulf air flows over the cooler
near-shore waters and coastal bays (latest water temperatures
reported in the 55-60F range). A dense fog advisory has already
been issued for portions of the marine zones, and will add a dense
fog advisory for coastal land areas with this afternoon's
package.

Not to forget, temperatures well above seasonal norms are expected
through Tuesday night. High temperatures generally in the low
70s, with low temperatures generally in the low to mid 60s
expected.
/16

&&

.SHORT TERM /Wednesday Through Wednesday night/...A weakly
organized upper low located over New Mexico at the beginning of
the day moves northeast on the west side of the Southeast upper
ridge. Additional shortwave systems move into a mean upper trough
over the Plains directly behind the New Mexico system. This
combined upper dynamics pushing against the Southeast upper ridge
with strengthen/shift southeast low/mid/upper level jets over the
Lower Mississippi/Tennessee River Valleys and Southeast. Low
level flow becomes strong enough to shift the stalled surface
boundary back north as a warm front. Modest (MuCapes approaching
500-1000 J/kg) instability, along with 0-6km bulk shear values of
50-75kts spreads north over the region south of the warm front.
Looking at the wind profiles, a general linear nature will lead to
a squall line developing and moving over the area, though enough
low level directions shear is present (0-1km helicities of 100-200
m^2/s^2) for rotators to form. Best combination of all the
ingredients remains over the Lower Mississippi River Valley
shifting northeast into the Tennessee River Valley, with SPC going
with an Enhanced Risk over this area. The ingredients remain
strong enough over the forecast area for SPC to paint a Slight
Risk for severe storms over the forecast area for Day Three,
though. Timing at this point is for severe weather affecting the
forecast area in the late afternoon at the earliest into Wednesday
night time frame. Timing has been decently good in the guidance
so far. /16 &&

.EXTENDED TERM /Thursday Through Monday/...The upper trough
centered over the central US will quickly progress eastward on
Thursday. A surface low will quickly move into the Northeast US and
a adjacent cold front will push through the area. Showers and
maybe a few thunderstorms will be possible Thursday before
clearing behind the front Thursday night. Once the front clears
surface high pressure will build over the Ohio River valley. Drier
air will move in Friday through Saturday as the surface high
quickly moves east. By Sunday, upper level ridging will quickly
build over the southwest Atlantic in the wake of the upper trough.
Southwesterly flow aloft will return Sunday leading to moisture
returning for the beginning of next week. Another wet pattern is
expected to start next week as several shortwaves are expected to
pass through the southwesterly flow regime. Exact timing and
locations of the best rain chances are fuzzy at best but the
overall pattern would support more rainfall. We will have to
monitor our rivers as many will be swollen from this weeks
rainfall and ongoing flooding could be exasperate.

Temperatures will feel like the first little bit of a big roller
coaster. Temperatures will drop to more seasonable values behind
the front Friday and Saturday with highs in the upper 50s and lows
in the 30s. Much like a drop on a roller coaster, these "cooler"
temperatures will not last long and we will quickly rise back up
into the 70s for highs and 60s for lows by Sunday into Monday.
This warmer weather will likely persist for as long as the upper
level southwesterly flow continues. BB/03

&&

.MARINE...Light to moderate flow on the west side of a low level
ridge stretching west over the northern Gulf of Mexico expected
through mid week. A strong cold front crossing area waters late
Wednesday night into Thursday will bring moderate to strong offshore
flow to area waters for the rest of the work week. The onshore
flow over cooler waters over area bays and near shore waters will
create conditions conducive for advection fog. A Marine Fog
advisory has been issued for area bays and near shore waters
through Wednesday. A Small Craft Advisory may be needed at times
before the cold front's passage, and definitely after. /16 &&
.PRELIMINARY POINT TEMPS/POPS...
Mobile      64  76  62  76  58  65  41  57 /  40  40  40  40  90  60  30   0
Pensacola   65  75  63  74  62  70  45  59 /  30  40  20  30  80  70  40   0
Destin      65  73  64  73  64  71  48  59 /  30  40  20  30  80  80  40  10
Evergreen   65  79  62  79  60  66  40  57 /  50  50  40  40  90  70  30   0
Waynesboro  63  74  59  76  52  60  35  54 /  60  60  40  50  90  50   0   0
Camden      65  76  60  77  56  62  37  55 /  50  70  40  40  90  60  10   0
Crestview   63  77  62  78  62  71  44  59 /  40  50  20  30  80  70  40  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Tuesday evening for ALZ265-266.

     Dense Fog Advisory until 9 AM CST Tuesday for ALZ263>266.

FL...High Rip Current Risk through Tuesday evening for FLZ202-204-206.

     Dense Fog Advisory until 9 AM CST Tuesday for FLZ201>206.

MS...None.
GM...Dense Fog Advisory until 6 PM CST Wednesday for GMZ630>636-650-
     655.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Feb 10, 3:24 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
324 PM CST Mon Feb 10 2020

ALZ051>053-MSZ067-075-076-112130-
Choctaw-Washington-Clarke-Wayne-Perry-Greene-
324 PM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for southwest Alabama and
southeast Mississippi.

.DAY ONE...This Afternoon and Tonight.

A limited threat of flooding by excessive rainfall is possible over
poor drainage and lower lying areas north of Highway 84.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The potential exists for locally heavy rainfall to produce flooding
Tuesday in poor drainage and lower lying areas. Another round of
storms Wednesday night could be locally severe. The primary hazard
in any storms that may become severe Wednesday night will be
damaging winds. Forecasters cannot entirely rule out the occurrence
of a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ263-264-FLZ201-203-205-112130-
Mobile Central-Baldwin Central-Escambia Inland-Santa Rosa Inland-
Okaloosa Inland-
324 PM CST Mon Feb 10 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST TUESDAY...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Dense Fog Advisory.

Storms to move eastward over the area Wednesday night could be
locally severe. The primary hazard in any storms that may become
severe Wednesday night will be damaging winds. Forecasters cannot
entirely rule out the occurrence of a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ054>060-261-262-MSZ078-079-112130-
Wilcox-Monroe-Conecuh-Butler-Crenshaw-Escambia-Covington-
Mobile Inland-Baldwin Inland-Stone-George-
324 PM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama and southeast Mississippi.

.DAY ONE...This Afternoon and Tonight.

Areas of fog develop tonight and could become locally dense,
especially closer to the coast. Visibilities reduced to a half mile
or less will bring hazardous driving conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Areas of fog redevelops Tuesday night could become locally dense.
Visibilities reduced to a half mile or less will bring hazardous
driving conditions. Storms to move eastward over the area Wednesday
night could be locally severe. The primary hazard in any storms that
may become severe Wednesday night will be damaging winds. Forecasters
cannot entirely rule out the occurrence of a tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ265-266-FLZ202-204-206-112130-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
324 PM CST Mon Feb 10 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH TUESDAY EVENING...
...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM CST TUESDAY...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.
   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.
   Dense Fog Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-112130-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-
324 PM CST Mon Feb 10 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 PM CST WEDNESDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Dense Fog Advisory.

Moderate to strong southerly winds Wednesday will become a strong
northerly Thursday. Combined with building seas, hazard conditions
for small craft are possible Wednesday into Saturday.

GMZ670-675-112130-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
324 PM CST Mon Feb 10 2020

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moderate to strong southerly winds Wednesday will become a strong
northerly Thursday. Combined with building seas, hazard conditions
for small craft are possible Wednesday into Saturday.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 6:47 PM CSTSevere Thunderstorm WarningMOBWayne43 min
Feb 10, 7:02 PM CSTAreal Flood AdvisoryMOBWayne118 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.